[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.129.82. Please contact the publisher to request reinstatement.
Views 5,852
Citations 0
Editorial
November 11, 2020

Ongoing Concerns Regarding Finasteride for the Treatment of Male-Pattern Androgenetic Alopecia

Author Affiliations
  • 1The Ronald O. Perelman Department of Dermatology, New York University Grossman School of Medicine, New York, New York
JAMA Dermatol. 2021;157(1):25-26. doi:10.1001/jamadermatol.2020.3384

Since its approval for the treatment of male-pattern androgenetic alopecia by the United States Food and Drug Administration in 1997, finasteride has continued to be at the center of many controversies regarding its adverse events. Although sexual adverse events were included in the original label of finasteride, little attention was initially paid to the 2002 elimination of the word “all” in the drug monograph1 regarding sexual adverse events, changing the language from “resolution occurred in all men who discontinued therapy” to “resolution occurred in men who discontinued therapy.” However, mounting evidence, such as case reports and small surveys, prompted the addition of the adverse reaction “sexual dysfunction that continued after discontinuation of treatment, including erectile dysfunction, libido disorders, ejaculation disorders, and orgasm disorders” in 2012 under the postmarketing experience section of the drug monograph.1 Although a definitive causal relationship had yet to be established, the labeling change captured immediate media attention. Shortly thereafter, many pharmacovigilance databases saw an uptick in adverse event reports for finasteride, including controversial adverse events such as suicidality and mental health concerns.2 These subsequent reports of suicidality and psychological adverse events, together with the well-publicized sexual adverse events, resulted in the coining of the term “post-finasteride syndrome” and the establishment of the Post-Finasteride Syndrome Foundation in 2012.3

Limit 200 characters
Limit 25 characters
Conflicts of Interest Disclosure

Identify all potential conflicts of interest that might be relevant to your comment.

Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.

Err on the side of full disclosure.

If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.

Not all submitted comments are published. Please see our commenting policy for details.

Limit 140 characters
Limit 3600 characters or approximately 600 words
    ×